0
Summaries for Patients |

Liver Injury in a Person Taking the Diabetes Drug Rosiglitazone FREE

[+] Article and Author Information

The summary below is from the full report titled “Hepatocellular Injury in a Patient Receiving Rosiglitazone. A Case Report” It is in the 18 January 1999 issue of Annals of Internal Medicine (volume 131, pages 121-124). The authors are J. Al-Salman, H. Arjomand, D.G. Kemp, and M. Mittal.


Ann Intern Med. 2000;132(2):121. doi:10.7326/0003-4819-132-2-200001180-00031
Text Size: A A A

What is the problem and what is known about it so far?

High levels of blood sugar in diabetic patients contribute over time to complications such as blindness and kidney failure. The goal of diabetes treatment is therefore to keep blood sugar levels normal, but treatment often involves daily injections of insulin. The thiazolidinediones are a new class of diabetes drugs in pill form that lower blood sugar levels. Unfortunately, the first approved drug in this class, troglitazone, can cause severe liver damage in a small percentage of people. It is not yet known whether the second drug in this class, rosiglitazone, is associated with severe liver problems.

Why did the researchers do this particular study?

They observed liver damage in a patient taking rosiglitazone.

Who was studied?

A 61-year-old man who had been taking rosiglitazone 4 mg per day.

How was the study done?

The authors reviewed the patient's medical records.

What did the researchers find?

After taking rosiglitazone for 8 days, the patient had developed nausea, vomiting, decreased appetite, and abdominal pain, but he continued taking the drug. One week later, he was hospitalized with worsening symptoms. In addition to diabetes, the patient had lung disease and a history of alcoholism in the distant past. Eight months before this hospital admission, the patient had started taking a related diabetes drug, troglitazone, but stopped it because of abdominal pain. His liver function had been normal at that time. He had also taken repaglinide, a diabetes medication from a different class of drugs, starting 7 weeks before hospitalization but stopped it after 5 weeks because of nausea and dizziness. He then started rosiglitazone. The patient's other medications were acetaminophen (Tylenol) and drugs for his lung disease.

Liver tests were markedly abnormal in the hospital. The patient's doctors discontinued the rosiglitazone and gave the patient supportive care. Extensive tests showed no other cause for the liver damage. Blood levels of acetaminophen, which can cause liver damage, were very low. By the second day of hospitalization, the patient's symptoms resolved. His liver tests initially worsened, then slowly became normal over the next month.

What were the limitations of the study?

It is impossible to know for sure in this single patient whether rosiglitazone caused the liver failure. The patient was also taking acetaminophen, which can cause liver damage at high doses, but blood levels of this drug were low; alcohol can also cause liver damage, but the patient denied drinking alcohol recently. The drugs that the patient was taking for his lung disease could have contributed to the damage, but they have not been associated previously with liver toxicity.

What are the implications of the study?

Liver damage may possibly occur in patients who take rosiglitazone. Patients taking this drug should have their liver tests watched carefully, and should discontinue the drug if symptoms develop.

Figures

Tables

References

Letters

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Comments

Submit a Comment
Submit a Comment

Summary for Patients

Clinical Slide Sets

Terms of Use

The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.

Toolkit

Want to Subscribe?

Learn more about subscription options

Advertisement
Related Articles
Related Point of Care
Topic Collections
PubMed Articles
Thiazolidinedione safety. Expert Opin Drug Saf 2012;11(4):565-79.
Forgot your password?
Enter your username and email address. We'll send you a reminder to the email address on record.
(Required)
(Required)